Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 16, 2019, 6:54 PM MST for Maricopa County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2019, 6:54 PM MST (01:54 UTC)
- Expired
- Sep 16, 2019, 7:30 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
266 WUUS55 KPSR 170154 SVRPSR AZC013-170230- /O.NEW.KPSR.SV.W.0049.190917T0154Z-190917T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 654 PM MST Mon Sep 16 2019 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 730 PM MST. * At 653 PM MST, a severe thunderstorm was located 9 miles northeast of Cotton Center, or 11 miles south of Buckeye, moving northeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Goodyear and Buckeye. * This includes AZ Route 85 between mile markers 138 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3314 11263 3323 11267 3336 11253 3321 11239 TIME...MOT...LOC 0153Z 236DEG 14KT 3321 11259 HAIL...0.88IN WIND...60MPH $$ SDB
1 follow-up statement
044
WWUS55 KPSR 170222
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
722 PM MST Mon Sep 16 2019
AZC013-170231-
/O.EXP.KPSR.SV.W.0049.000000T0000Z-190917T0230Z/
Maricopa AZ-
722 PM MST Mon Sep 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
730 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
western Maricopa county.
LAT...LON 3314 11263 3323 11267 3336 11253 3321 11239
TIME...MOT...LOC 0221Z 255DEG 18KT 3323 11249
$$
SDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:21 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 16, 5:21 PM MST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 521 PM MST Mon Sep 16 2019 .UPDATE... Updated 00Z aviation discussion. && .SYNOPSIS... A low pressure system passing mainly to the north of the region today will continue to allow for scattered showers and thunderstorms to continue across portions of south-central Arizona into this evening. Drying conditions during the middle part of the week will bring sunny skies and near normal temperatures likely through the upcoming weekend. && .DISCUSSION... Current radar shows scattered coverage of showers and thunderstorms across the state this afternoon. Strong to severe thunderstorms were currently ongoing to the south near the Casa Grande area at this time. This activity will continue over the next few hours with the best chances remaining just outside of the Phoenix area. Dewpoints at this hour are in the upper 50s to low 60s range across much of south-central and southern Arizona. SPC Mesoanalysis shows MLCAPE values upwards of 2000 J/Kg across parts of south-central Arizona with higher values residing in the southern part of the state. The main concerns with these storms will be gusty winds along with isolated areas of dense blowing dust. Isolated incidences of large hail and localized flooding will also be possible with any of these stronger storms. A weak jet streak ahead of an approaching Pacific trough located over the northwestern U.S is aiding in providing upper air ascent across much of the state today, which is helping to initiate the convection this afternoon. Upper-air analysis showed the trough axis located across the western fringes of the continental U.S. This jet streak will continue to aid in providing upper air ascent to help kick off isolated to scattered showers and thunderstorms across parts of the state this afternoon into the evening. Most of this convection will occur south of Phoenix with isolated showers and thunderstorms for the metro. Moderate instability this afternoon will help to overcome a dry, warm mid layer aloft. CAMs indicate additional activity developing in Yavapai County and skirting across northern portions of the metro going into this evening. Showers and thunderstorms taper off later this evening with only a few light lingering showers possible. The main pv anomaly within Pacific trough is forecast to move into Wyoming by late Tuesday morning with the trailing trough axis washing out across northern Arizona. The Desert Southwest will continue to be under broad cyclonic flow on Tuesday, but the warm/dry layer aloft looks to strengthen and daytime mixing Tuesday afternoon should mix out much of the decent boundary layer moisture. There may be some isolated showers and a few thunderstorms across the higher terrain in eastern Arizona Tuesday afternoon, but the lower deserts will be dry and sunny. The flow pattern aloft will change very little into Wednesday and Thursday, but another Pacific shortwave trough is seen entering the Great Basin on Thursday. The airmass will still be fairly dry during this time with only slight chances of showers and storms seen over the eastern Arizona high terrain on Thursday. The tighter height packing will result in increased winds both days with afternoon gusts up to 25 mph. Once this shortwave exits to the northeast on Friday, significantly drier air is seen moving through southern Arizona as PWATs drop to below 0.5" in most areas. This should drop daytime surface dew points into the 20s and 30s while providing excellent nocturnal cooling conditions. This should allow for overnight lows down into the 60s across the rural deserts and even near 70 in Phoenix by Friday morning. High temperatures this week will remain fairly stable with lower desert readings 100-102 degrees through Wednesday followed by the middle to upper 90s for Thursday and Friday. && .AVIATION...Updated at 0015Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A southerly outflow boundary that has caused gusts up to 20 knots at KPHX and KIWA will continue to move north into KSDL and KDVT over the next hour. Although there is a relatively strong midlevel stable layer aloft that should inhibit convection, recent clearing may allow for surface-based instability to increase enough to overcome this and allow for a few convective cells to develop as depicted by the 22Z HRRR. Based on this, we have included VCSH and 7-8 kft ceilings for all sites except KIWA from 0030-0130Z as the outflow boundary attempts to develop cells over the Phoenix Mountains. However, confidence on this is low due to uncertainties about instability that the 00Z balloon launch may help resolve. The forecast beyond the next few hours is dependent on whether convection develops or not by 01-02Z. If no convection develops, winds should gradually back to the S-SE and eventually E-SE overnight. If convection does develop, more northwesterly to westerly headings will be more likely. Cells that are developing east of Gila Bend may push a S-SW outflow into the Phoenix sites that may trigger convection after 02Z. In addition, cells that are about 50 miles west of Phoenix may push N-NW outflow into Phoenix that could trigger convection after 04Z. Considering that the our instability and evolution of convection over next couple hours will dictate what occurs later this evening, we will probably issue an updated forecast discussion in a couple of hours. Regardless, no aviation impacts are expected tomorrow with a typical diurnal westerly shift around 19-20Z. Southeast California/Southwest Arizona including KIPL and KBLH: Main aviation weather concern will be breezy conditions as the pressure gradient tightens ahead of strong area of low pressure across the Great Basin. Westerly gusts up to 25 knots will be possible at KIPL and KBLH through late evening, before subsiding during the overnight hours. Winds should generally remain westerly through the TAF period with gusts up to 20 knots possible on Tuesday afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A series of low pressure systems will move through the Great Basin this week, resulting in a drying trend. Consequently, chances for wetting rains will remain below 10 percent each day, even across the higher terrain east of Phoenix. Near normal temperatures are also anticipated while afternoon humidity levels will range from 10 to 25%. Occasional breeziness will also be possible, particularly Thursday afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith/Kuhlman AVIATION...Hopper FIRE WEATHER...Hirsch
In the hours before
Local storm report, Sep 16, 2:20 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM DUST STORM 5 NNE ARIZONA CITY 32.81N 111.63W
09/16/2019 PINAL AZ TRAINED SPOTTER
VISIBILITY 1/4 MILE IN DENSE BLOWING DUST.
&&
MPSpecial weather statement, Sep 16, 4:54 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST Mon Sep 16 2019
AZZ533-538-170045-
Tonopah Desert AZ-Central La Paz AZ-
454 PM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 545 PM MST...
At 454 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Salome, or 33 miles west of Tonopah, moving
northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 56 and 71.
US Highway 60 near mile marker 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3376 11333 3374 11333 3374 11329 3369 11316
3347 11346 3355 11362 3383 11352
TIME...MOT...LOC 2354Z 216DEG 15KT 3358 11350
18Special weather statement, Sep 16, 5:42 PM MST, 1 hour 12 minutes before
Special Weather Statement National Weather Service Phoenix AZ 542 PM MST Mon Sep 16 2019 AZZ553-554-559-170115- Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ- West Pinal County AZ- 542 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 615 PM MST/615 PM PDT/... At 541 PM MST/541 PM PDT/, Doppler radar was tracking a strong thunderstorm 8 miles east of Freeman, or 24 miles west of Casa Grande, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Blowing dust and reduced visibilities down to 1 to 2 miles will also be possible. Locations impacted include... Maricopa, Freeman, Stanfield and Ak-Chin Village. This includes the following highways... AZ Interstate 8 between mile markers 142 and 165. AZ Route 238 between mile markers 42 and 43. AZ Route 347 between mile markers 161 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3275 11224 3288 11233 3309 11207 3280 11188 TIME...MOT...LOC 0041Z 238DEG 15KT 3287 11216 18
Special weather statement, Sep 16, 6:01 PM MST, 53 minutes before
Special Weather Statement National Weather Service Phoenix AZ 601 PM MST Mon Sep 16 2019 AZZ533-534-538-170145- Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ- 601 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA COUNTIES UNTIL 645 PM MST... At 600 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles southeast of Wenden, or 24 miles west of Tonopah, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central La Paz and Maricopa Counties. This includes AZ Interstate 10 between mile markers 61 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3341 11341 3353 11356 3377 11335 3367 11296 TIME...MOT...LOC 0100Z 229DEG 19KT 3358 11335 SDB
Special weather statement, Sep 16, 6:33 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST Mon Sep 16 2019
AZZ538-539-553-559-170215-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
Tonopah Desert AZ-Gila Bend AZ-
633 PM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
715 PM MST...
At 633 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoran National Monument, or 13 miles east of Gila Bend, moving east
at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton
Center, Sonoran National Monument and Mobile.
This includes the following highways...
AZ Interstate 8 between mile markers 113 and 129.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 11283 3325 11232 3310 11220 3302 11221
3302 11217 3305 11216 3300 11212 3300 11214
3298 11220 3284 11273
TIME...MOT...LOC 0133Z 250DEG 20KT 3301 11246
SDBSpecial weather statement, Sep 16, 6:44 PM MST, 10 minutes before
Special Weather Statement National Weather Service Phoenix AZ 644 PM MST Mon Sep 16 2019 AZZ538-540-559-170230- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ- 644 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM MST... At 644 PM MST, Doppler radar was tracking a strong thunderstorm near Cotton Center, or 13 miles south of Buckeye, moving northeast at 10 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Buckeye. This includes AZ Route 85 between mile markers 133 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3311 11267 3321 11272 3335 11255 3319 11243 TIME...MOT...LOC 0144Z 240DEG 7KT 3319 11264 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 16, 5:42 PM MST | Special Weather Statement | PSR | 33 min | |
| Sep 16, 6:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 16, 6:08 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 37 min |
| Sep 16, 6:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Sep 16, 6:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 16, 6:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Sep 16, 6:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 16, 7:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 16, 7:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Sep 16, 7:12 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 16, 7:16 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Sep 16, 7:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Sep 16, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Sep 16, 7:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Sep 16, 7:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Sep 16, 8:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 16, 8:13 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Sep 16, 9:13 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 16, 11:48 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.